Question of the Week # 388

388)  A 58 year old man with history of  severe depression is brought to the emergency room with altered mental status. He has been on treatment with amitryptyline for depression for many months. He is accompanied by his wife who reports that they had re-filled one month supply of amitryptyline a week ago but today she discovered an empty bottle at his bedside.  He There is no history of fever, nausea, vomiting or diarrhea. There is no evidence of  any witnessed seizure.  On examination, he is disoriented and lethargic. He is afebrile, Pulse is 84/min, Respiratory rate 18/min, Blood pressure 120/80 mm Hg, Oxygen saturation 98%. He does not respond to verbal commands. Gag reflex is present. Respiratory examination is normal with out any wheezing, rhonchi or crepitations. Cardiac examination and abdominal exam is benign. Intravenous Naloxone and Thiamine were administered in the field without any response. An electrocardiogram is normal. Serum electrolytes and complete blood count, finger stick glucose and arterial blood gases are within normal limits. The patient is intubated and is placed on ventilator. Which of the following is the most appropriate next step?

A) Activated Charcoal

B) Procainamide

C) Sodium Biacrbonate

D) Lidocaine

E) Amiodarone

9 Responses

  1. I suppose that the pt had it for more than 12 them a complete absorption have been achieved now the option will b the use of bicarbonate no activated charcoal, C

    • TCA has anticholinergic effects. Though Activated charcoal is not effective in many cases after 4 hours or so, in TCA it can be helpful even for a long time – this is because TCA has anti-cholinergic properties and delays gastric emptying. So, you have much more time to administer Activated Charcoal. So, time is not the reason to eliminate choice A. if option A is done with out intubating this disoriented patient, he can aspirate – high risk of aspiration. Therefore, activated charcoal is a beneficial option after intubation in comatose or altered mental status patients with TCA overdose.

    • What is the indication for using sodium bicarbonate ? Is there any such indication in the question? Are all TCA overdoses automatically given NAHCO3? No – the indications for NAHC03 in TCA overdose are Cardio-Vascular compromise i.e; prolonged QT, arrhythmias ( Torsades, Vtach, Vfib) and HYPOTENSION. If hypotension is refractory to IV NS and NAHC03, then norepinephrine should be given .
      There is no cardiovascular compromise in this question – so, NAHC03 is not indicated.

      • So, in this case, we can give Activated Charcoal since pt is already intubated.
        Ans: is A) activated Charcoal

  2. A) Activated Charcoal – EKG is normal so not B C D or E

  3. C

  4. The answer is “C”.
    “Sodium”bicarbonate will stabilize the action potential of the cardiac muscle since Amitriptaline will prolong QT interval.
    Again the author is concentrating on ABC ABC ABC. “A” intubated the pt. “B” by ventilator and “C” for circulation control by priming the heart.

  5. cccccc

  6. how do we go about getting the correct answer guys, theses a re great questions, but they are recking my head.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: